Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 85, NWS La Crosse, WI

July 13, 2024Richland County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 13, 2024, 6:39 PM CDT for Richland County, Vernon County, Wisconsin. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2024, 6:39 PM CDT (23:39 UTC)
Expired
Jul 13, 2024, 7:30 PM CDT
In force
51 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 70 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:40 PM CDTTSTM WND DMG1 Ne Rockton, WILarge tree branches down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:38 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS53 KARX 132339
SVRARX
WIC103-123-140030-
/O.NEW.KARX.SV.W.0085.240713T2339Z-240714T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
639 PM CDT Sat Jul 13 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Eastern Vernon County in southwestern Wisconsin...
  Richland County in southwestern Wisconsin...

* Until 730 PM CDT.

* At 638 PM CDT, a severe thunderstorm was located near La Farge, or
  15 miles northwest of Richland Center, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Law enforcement reported trees down near Hillsboro and 
           Cashton.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Richland Center around 655 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads D And N N, Jersey Valley County Park, Bartons Corners, Sylvan,
Ithaca, Loyd, and Bunker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4333 9019 4333 9067 4342 9067 4343 9083
      4369 9084 4370 9031 4355 9031 4355 9019
TIME...MOT...LOC 2338Z 324DEG 31KT 4354 9052 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

JAW
2 follow-up statements
159 
WWUS53 KARX 140001
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
701 PM CDT Sat Jul 13 2024

WIC103-123-140030-
/O.CON.KARX.SV.W.0085.000000T0000Z-240714T0030Z/
Vernon WI-Richland WI-
701 PM CDT Sat Jul 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL VERNON AND NORTHERN RICHLAND COUNTIES...

At 700 PM CDT, a severe thunderstorm was located near Richland
Center, moving southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. This storm has a history of knocking down 
         trees near Hillsboro and Cashton.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Richland Center around 705 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads D And N N, Sylvan, Ithaca, Loyd, Bunker Hill, Germantown, and
Highway 80 And County C C.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4333 9019 4333 9067 4342 9067 4362 9049
      4363 9031 4355 9031 4355 9019
TIME...MOT...LOC 0000Z 324DEG 31KT 4338 9036 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAW
268 
WWUS53 KARX 140005
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
705 PM CDT Sat Jul 13 2024

WIC123-140015-
/O.CAN.KARX.SV.W.0085.000000T0000Z-240714T0030Z/
Vernon WI-
705 PM CDT Sat Jul 13 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VERNON COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Wisconsin.

&&

LAT...LON 4333 9019 4333 9067 4342 9067 4353 9048
      4356 9040 4355 9019
TIME...MOT...LOC 0005Z 324DEG 31KT 4334 9032 

$$

WIC103-140030-
/O.CON.KARX.SV.W.0085.000000T0000Z-240714T0030Z/
Richland WI-
705 PM CDT Sat Jul 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN RICHLAND COUNTY...

At 705 PM CDT, a severe thunderstorm was located near Richland
Center, moving southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. This storm has a history of blowing down 
         trees in Cashton and Hillsboro.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Richland County, including the following locations... County
Roads D And N N, Sylvan, Ithaca, Loyd, Bunker Hill, Germantown, and
Highway 80 And County C C.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4333 9019 4333 9067 4342 9067 4353 9048
      4356 9040 4355 9019
TIME...MOT...LOC 0005Z 324DEG 31KT 4334 9032 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:53 PM CDT, 3 hours 46 minutes earlier. Its key messages:

  • Rounds of storms this afternoon through Monday night. Some storms will be strong to severe this afternoon through tonight with damaging wind gusts being the primary threat. Large hail and heavy rain are also possible. Isolated strong storms are possible Sunday with increasing probabilities for strong to severe storms on Monday.
  • Hot and humid conditions continue this weekend with highs in the upper 80s and lower 90s. Widespread heat indices in the middle to upper 90s with some areas reaching 100 on Sunday.
  • Cooler and drier conditions beginning Tuesday and into much of the upcoming week with high temperatures as low as the middle to upper 70s by the middle of the week.
Area forecast discussion, Jul 13, 2:53 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
253 PM CDT Sat Jul 13 2024

.KEY MESSAGES...

- Rounds of storms this afternoon through Monday night. Some
  storms will be strong to severe this afternoon through tonight
  with damaging wind gusts being the primary threat. Large hail
  and heavy rain are also possible. Isolated strong storms are
  possible Sunday with increasing probabilities for strong to
  severe storms on Monday.

- Hot and humid conditions continue this weekend with highs in
  the upper 80s and lower 90s. Widespread heat indices in the
  middle to upper 90s with some areas reaching 100 on Sunday.

- Cooler and drier conditions beginning Tuesday and into much of
  the upcoming week with high temperatures as low as the middle
  to upper 70s by the middle of the week.

&&

.DISCUSSION...
Issued at 253 PM CDT Sat Jul 13 2024

Storms, Some Severe This Afternoon Through Tonight:

As we continue through the afternoon and evening, a messy interplay
of subtle mesoscale thermodynamic features and lifting mechanisms
will need to be monitored closely. While the overall conceptual
model for today remains vaguely similar with the thermal ridge
trying to build in leading to a developing cap. The wrinkle being
thrown into this is the convective system throughout the morning and
afternoon that pushed through northern portions of the region
earlier this morning which leaves some questions for how much
instability has been worked over and if any outflow propagation
could mitigate the capping we could see later this afternoon and
evening leading to some different potential scenarios.

With the convection spreading through portions of north-central WI
and initiating across portions of MN, observing a fairly worked over
atmosphere in these areas leading to relatively limited instability.
This in combination with the increasing 700mb temperatures further
southwest will setup a fairly sharp MUCAPE gradient later this
evening shown in the 13.15z RAP. With this in place, some of the
CAMs would suggest a cluster of storms to be able to develop with a
very weak nose of 850mb moisture transport (the 13.12z HRRR and
ARW are good examples of this). With roughly 25-40 kts of bulk
shear and fairly robust MLCAPE (2000-4000 J/kg) present in the
13.15z RAP, would think in this scenario that storm mode would
take on a multi-cell, perhaps supercellular configuration as it
progresses through with mainly a damaging wind and large hail
threat. Would not be able to completely rule out an isolated
tornado with some low-level curvature in the KRST 13.17z RAP
sounding if this scenario unfolds. The 13.12z ARW family really
likes to portray this scenario as well with little development
of an MCS later tonight with the shortwave passage, likely due
to convective contamination upstream. Not ruling out that the
previously forecasted MCS would still manifest in this scenario.
However, with downstream convection messing with overall
thermodynamics, would have serious implications for this
overnight MCS potential as it would have minimal instability to
work with. Either way, will need watch this convection over MN
closely over the next few hours as the CAMs all disagree with
how to handle it.

Another possibility, is more development of the thermal ridge
leading to the previously mentioned capping inversion further
through the local area, similar to previous forecast iterations.
Looking at 700mb temps in the 07.12z HREF would suggest keeping the
10-12 C temps southwest of the I-94 corridor. This can be shown with
the current probabilities for 10 C temps or greater along the I-90
corridor of 40 to 70%. Additionally, will need to watch how much
instability manages to entrain itself across this region with fairly
substantial contamination has occurred from ongoing convection across
northern WI. Assuming that enough instability is present, damaging
wind gusts would be the primary threat with an organized MCS pushing
through roughly the I-94 corridor tonight with lower confidence in
it organizing further southwest. The degree to which the cap builds
in would determine the southwestern extent of this MCS overnight.
Widespread rainfall amounts of 0.5 to 1" would be expected with this
MCS with locally as high as 2-3" possible per the 13.12z HREF
ensemble max for QPF through Sunday morning. However, with the
progressive nature of these storms would expect any flooding
concerns to be very isolated.

The key takeaways from all of this would be that much of how the cap
and convection early in day affected it will determine how
convection will manifest later this evening and into the overnight.
Two scenarios are present with an MCS overnight within the vicinity
of the I-94 corridor being one possibility. However, uncertainty
remains in exactly how far northeast the cap develops through the
evening and overnight and if instability has been mitigated due to
earlier convection. Additionally, will need to be vigilant for a
secondary scenario with severe storms this evening if any outflow
boundaries from ongoing convection in central MN can manifest
anything. Damaging wind gusts will be a threat with both scenarios
but large hail cannot be ruled out with any quasi-discrete
convection when also considering mid-level lapse rates of around
7C/km.

Additional Storms, A Few Strong to Severe into Monday:

Sunday continues to trend more on the conditional side for any
severe weather with the aforementioned cap firmly in place during
the morning. With the lack of any shortwave energy, the main forcing
mechanism for any convection during the day on Sunday would be
residual outflow boundaries from prior convection overnight
Saturday. While the cap does try to erode towards peak heating,
would say that you are less likely to have any residual outflow
boundary later into the day with the MCV associated with tonight's
convection well south and east. Overall would anticipate with the
stronger cap earlier in the day and lack of forcing later into the
day would enable a drier trend but will hold onto some precipitation
chances (15-30% chance) when considering how much instability will
be present (4000-5000 J/kg of MLCAPE in the 13.15z RAP), not much
would be needed to initiate convection.

Further potential for strong to severe storms are possible Monday
and Monday night as additional pieces of weak shortwave energy push
through the region during the afternoon/evening hours dragging a
surface cold front along with it. Instability ahead of the boundary
looks fairly solid with MLCAPE values of 3000-4000 J/kg and more
robust shear profiles relative to this weekend in the 13.12z NAM
which would be fairly favorable for more organized severe storms
along this boundary. With the cap still a question as shown earlier
in the day in the 13.12z NAM but does try to erode by mid-day.
Consequently, the SPC has a Slight Risk (Threat level 2 of 5) for
their day 3 outlook to address this potential.

Heat Continues Through Monday:

With the aforementioned warmer air aloft building overnight and into
Sunday, zonal to northwesterly flow aloft coupled with
south/southwesterly surface flow will allow temperatures to trend
above normal for the weekend and Monday. Sunday likely will trend
warmer than today with 13.13z NBM having a 25th to 75th percentile
spread for highs at La Crosse of 90 to 94 degrees. With southerly
flow helping aid dewpoints in the lower to middle 70s on Sunday,
pretty good consensus that heat indices will near 100 degrees for
some locations for Sunday. Could still see some storms on Sunday
with any residual outflow boundaries that may be present so still
some potential for temperatures to remain cooler if storms develop,
but overall would expect temperatures to trend warmer in either
case. Saturday and Monday will likely trend warmer as well however,
with convection around probably will trend slightly cooler but still
above normal with heat indices in the 90s for most.

Drier, Cooler by Tuesday Through The End of the Week:

As we head into Tuesday, northerly flow will help aid in cooler air
to be advected into our region behind a cold front that progresses
through our region aided by a shortwave late Monday. Consequently, t
he 13.00z grand ensemble (GEFS/EC ensemble/Canadian ensemble)
generally trend temperatures below normal, having an inter-quartile
range of 72 to 77 degrees for highs on Wednesday at La Crosse with
similar degree of confidence throughout the rest of the week.
Additionally, as a surface high pressure pushes into the region mid-
week shown in the 13.12z GFS/EC/NAM, would expect minimal
precipitation chances from Wednesday through Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1242 PM CDT Sat Jul 13 2024

Outside of thunderstorm chances and brief IFR reduction
possibility, VFR conditions are expected to prevail through
this TAF period. Rather low confidence TAF this period with
uncertainty surrounding the evolution of upstream thunderstorm
activity and anticipated redevelopment this evening. Storms are
expected to develop across central and northern Minnesota,
dropping south into the local area tonight and have included a
prob30 at LSE for these chances. Amendments may be needed as
confidence in chances adapt this afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Naylor
AVIATION...JAW
Hazardous weather outlook, Jul 13, 3:52 AM CDT, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
352 AM CDT Sat Jul 13 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
352 AM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible, especially this afternoon
and tonight. Damaging winds and locally heavy rainfall are the
primary hazards, but large hail is also possible.

Afternoon heat indices of 90 to 100 are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic storm chances continue Sunday through Monday, with the
higher chances on Monday. Storms could become strong to severe.

Afternoon heat indices of 90 to 100 are expected.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be requested at some point this weekend
through Monday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jul 13, 5:35 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
535 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             Minnesota City          44.09N 91.75W
07/13/2024  E1.25 Inch       Winona             MN   Public

            Relayed via County Official.

&&

jar
Local storm report, Jul 13, 5:50 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
550 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     Hail             1 SE Rollingstone       44.10N 91.81W
07/13/2024  M2.00 Inch       Winona             MN   County Official

&&
Local storm report, Jul 13, 6:30 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
630 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Tstm Wnd Dmg     1 WNW Dodge Center      44.03N 92.86W
07/13/2024                   Dodge              MN   County Official

            Downed power poles.

&&

jar
Local storm report, Jul 13, 6:31 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
631 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Gst     2 ESE Dodge Center      44.02N 92.82W
07/13/2024  M46 MPH          Dodge              MN   AWOS

            AWOS station KTOB Dodge Center Airport.

&&
Local storm report, Jul 13, 6:33 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
633 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Non-Tstm Wnd Gst 2 NNE French Island     43.88N 91.25W
07/13/2024  M63 MPH          La Crosse          WI   ASOS

            ASOS station KLSE La Crosse Regional
            Airport.

&&

jar
Local storm report, Jul 13, 6:34 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
634 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Tstm Wnd Dmg     Onalaska                43.89N 91.22W
07/13/2024                   La Crosse          WI   Public

            Downed trees, power outages. Public report
            via Twitter.

&&

jar

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:07 PM CDTSevere Thunderstorm WarningARXBuffalo68 min
Jul 13, 3:42 PM CDTSevere Thunderstorm Warning Considerable damage threatARXBuffalo, Trempealeau48 min
Jul 13, 4:09 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Monroe51 min
Jul 13, 4:34 PM CDTSevere Thunderstorm WarningARXBuffalo41 min
Jul 13, 4:51 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau39 min
Jul 13, 4:55 PM CDTSevere Thunderstorm WarningARXClark, Jackson, Juneau50 min
Jul 13, 5:12 PM CDTSevere Thunderstorm WarningARXBuffalo48 min
Jul 13, 5:27 PM CDTSevere Thunderstorm Warning Considerable damage threatARXLa Crosse48 min
Jul 13, 5:30 PM CDTSevere Thunderstorm WarningARXAdams, Juneau60 min
Jul 13, 6:46 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau44 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.